Washington, 2022

Hail in Washington, July 15, 2022

July 15, 2022 · NWS OTX · 1 event in 1 county or zone

Thunderstorm produced 1 hail near Colfax, WA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Thunderstorm produced 1 hail near Colfax, WA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 15, 3:20 AM PST, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 15, 3:20 AM PST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
420 AM PDT Fri Jul 15 2022

.SYNOPSIS...
The weather will be warm and dry to close out the work week
with a chance for convection over southeast Washington and the
central Panhandle early Friday morning and breezy winds through
the Okanogan Valley and through Cascade gaps Friday afternoon. The
arrival of an upper level trough by the end of the weekend may
bring additional breezy winds and a few mountain showers.

&&

.DISCUSSION...
Friday and Saturday: A large low pressure system currently
moving into northern British Columbia along with strong high
pressure over the southern and southwestern United States keeps the
Pacific Northwest in a dry, southwest flow to start the weekend.
Temperatures today and tomorrow will overall be quite similar with
highs in the mid 80s to mid 90s, which is around normal for this
time of the year. A shortwave trough currently over central Oregon
will move northeast and clip part of our forecast area, namely
southeast Washington into the central Idaho Panhandle. With this
shortwave, precipitable water amounts across the mentioned areas
will increase to 0.75 to 0.80 inches, MUCAPEs will be in the 500-
1000 J/kg range, along with steep lapse rates and strong lift. Cells
are firing up over south-central Oregon, which aren't being well
represented in CAMS. Given the ingredients in place, I do think
there will be the potential for storms across southeastern
Washington and the central/southern Panhandle this morning,
although confidence is low. Any storms that form will be high
based with little rain, with the greatest threat being dry
lightning.

The other concerns today will be fire weather across the lee of the
Cascades into the Waterville Plateau and up into the Okanogan Valley
in regards to gusty winds and low relative humidity. The HREF has
increased it's probabilities of seeing sustained winds in excess
of 15 mph and RHs below 20 percent to around 40-60%. For winds in
excess of 20 mph, the probabilities become much less around 10-20%.
So this isn't quite a slam dunk case but the fuels in these
locations are ready and many models have sustained winds above the
15 mph critical threshold in these locations. Because of this, we
have opted to issue Red Flag Warnings for these locations. Winds
will be in the 10 to 20 mph range combined with RHs below 15 to
20% mainly between the 2PM and 8PM timeframe. The biggest concern
will for quick moving grass fires if ignition occurs. vmt

Sunday through Thursday: Slowly filling/weakening low nested in a
larger weakening positively titled trof drops down into Eastern
Washington Sunday that either moves into Northwest Montana Monday or
remains in place and weakens. This general trof/low pattern coupled
with limited moisture but some instability allows for slight chance
pops across the northern third of the forecast area Sunday and
Monday in addition to increased somewhat gusty westerly winds for
Sunday and Monday as well. Forecast temperatures are still mostly in
the 80s for lowlands and valleys and are expected to be the coolest
two days of the seven day forecast interval. This is followed up
with a weak open trof offshore juxtaposed to a negatively tilted
ridge axis Tuesday and Wednesday. The resulting southwest flow will
allow for warming temps Tuesday however there is likely to be some
weak disturbances ejecting from this offshore trof and passing thru
Washington and Idaho as weak, and dry, cold fronts thus Wednesday
and Thursday forecast temps show a very slight dip after maxing out
Tuesday and there is some potential for increased westerly/southwest
winds across most lowlands and thru the lower Cascade Valleys.
/Pelatti

&&

.AVIATION...
12Z TAFS: VFR conditions will continue over the next 24 hours.
Winds will be breezy in the afternoon hours mainly across the
Cascade gaps into the western Columbia Basin and up the Okanogan
Valley which would impact KEAT-KEPH-KMWH-KOMK. There is a low
confidence forecast for elevated thunderstorms for areas around
KPUW-KLWS through this morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        89  59  87  59  83  56 /   0   0   0   0   0  10
Coeur d'Alene  89  58  87  58  83  55 /   0   0   0   0   0  10
Pullman        85  57  84  56  80  53 /  20   0   0   0   0   0
Lewiston       94  65  93  64  90  61 /  20   0   0   0   0   0
Colville       91  55  87  55  84  53 /   0   0   0   0  10  10
Sandpoint      88  56  85  56  83  53 /   0   0   0   0   0  10
Kellogg        86  61  84  61  81  57 /  20   0   0   0   0  10
Moses Lake     93  58  91  56  86  55 /   0   0   0   0   0   0
Wenatchee      92  62  88  58  84  57 /   0   0   0   0   0   0
Omak           94  59  90  57  86  57 /   0   0   0   0  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Red Flag Warning from noon today to 8 PM PDT this evening for
     Foothills of Central Washington Cascades (Zone 705)-
     Okanogan Valley (Zone 703)-Waterville Plateau (Zone 706).

&&
Hazardous weather outlook, Jul 15, 4:24 AM PST, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
524 AM PDT Fri Jul 15 2022

IDZ001>004-026-027-WAZ031-032-037-038-047-048-160300-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Northeast Mountains-
Okanogan Highlands-Central Chelan County-Western Chelan County-
524 AM PDT Fri Jul 15 2022

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather is expected at this time.

Please refer to our Graphical Hazardous Weather Outlook at
https://weather.gov/erh/ghwo?wfo=otx for the latest information
on potential weather hazards in the region.

WAZ033>036-041-043-044-049-160300-
Washington Palouse-Moses Lake Area-Upper Columbia Basin-
Spokane Area-Wenatchee Area-Okanogan Valley-Waterville Plateau-
Western Okanogan County-
524 AM PDT Fri Jul 15 2022

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington...North Central Washington...
Northeast Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Breezy and dry conditions will result in increased fire weather
concerns Friday afternoon. Conditions are favorable for quickly
spreading grass fires given ignition.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather is expected at this time.

Please refer to our Graphical Hazardous Weather Outlook at
https://weather.gov/erh/ghwo?wfo=otx for the latest information
on potential weather hazards in the region.

The radar

The Spokane radar (KOTX), 87 km away, was scanning. The volume nearest the first event began at 14:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Whitman

When
July 15, 6:45 AM PST to 6:55 AM PST
Where
Whitman County, 2.01 mi ESE of Manning
Measured
1 in hail
Reported by
Public
Coordinates
46.920, -117.340

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2022Every state in 2022This day in weather historyWarnings in Washington, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049999.